Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 149, NWS Memphis, TN

July 15, 2016Shelby County, Tipton County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 15, 2016, 6:13 PM CDT for Shelby County, Tipton County, Tennessee. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2016, 6:13 PM CDT (23:13 UTC)
Expired
Jul 15, 2016, 7:00 PM CDT
In force
47 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 30 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 6:27 PM CDTHAIL 11 N Rosemark, TNQUARTER SIZE HAIL NEAR ROSEMARK
Jul 15, 6:45 PM CDTTSTM WND DMG3 Se Atoka, TNTIN ROOF RIPPED OFF HOUSE ON OLD MEMPHIS ROAD NEAR BILLINGS DRIVE. SEVERAL LARGE TREES DOWN IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WUUS54 KMEG 152313
SVRMEG
TNC157-167-160000-
/O.NEW.KMEG.SV.W.0149.160715T2313Z-160716T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
613 PM CDT FRI JUL 15 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN TIPTON COUNTY IN WESTERN TENNESSEE...
  NORTHEASTERN SHELBY COUNTY IN WEST TENNESSEE...

* UNTIL 700 PM CDT

* AT 613 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  DIXONVILLE... OR NEAR MILLINGTON...MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MILLINGTON...COVINGTON...LAKELAND...ARLINGTON...MUNFORD...
  BRIGHTON...TIPTON...ATOKA...MASON...GARLAND...AKINS CORNER...
  CROSSTOWN...GIFT...GAINESVILLE...ROSEMARK...IDAVILLE...BRUNSWICK...
  BARRETVILLE...REDWOOD AND CANAAN GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3563 8960 3563 8959 3556 8948 3555 8948
      3555 8947 3547 8947 3540 8954 3538 8963
      3531 8964 3522 8973 3532 8991 3564 8970
      3563 8966 3565 8965 3565 8963
TIME...MOT...LOC 2313Z 217DEG 22KT 3534 8976 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
128 
WWUS54 KMEG 152338
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
638 PM CDT FRI JUL 15 2016

TNC157-167-160000-
/O.CON.KMEG.SV.W.0149.000000T0000Z-160716T0000Z/
TIPTON TN-SHELBY TN-
638 PM CDT FRI JUL 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR EASTERN TIPTON AND NORTHEASTERN SHELBY COUNTIES...

AT 637 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
DIXONVILLE...OR 7 MILES SOUTH OF COVINGTON...MOVING NORTHEAST AT 25
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
COVINGTON...MUNFORD...BRIGHTON...TIPTON...ATOKA...MASON...GARLAND...
AKINS CORNER...CROSSTOWN...GIFT...GAINESVILLE...ROSEMARK...
IDAVILLE...COTTON LAKE...BARRETVILLE...BRIDE...REDWOOD...EGYPT...
CANAAN GROVE AND TABERNACLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3563 8960 3563 8959 3556 8948 3555 8948
      3555 8947 3547 8947 3540 8954 3538 8963
      3531 8964 3539 8986 3564 8970 3563 8966
      3565 8965 3565 8963
TIME...MOT...LOC 2337Z 217DEG 22KT 3546 8965 

HAIL...1.00IN
WIND...60MPH
 
$$
904 
WWUS54 KMEG 152355
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
655 PM CDT FRI JUL 15 2016

TNC157-167-160005-
/O.EXP.KMEG.SV.W.0149.000000T0000Z-160716T0000Z/
TIPTON TN-SHELBY TN-
655 PM CDT FRI JUL 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TIPTON AND
NORTHEASTERN SHELBY COUNTIES WILL EXPIRE AT 700 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3563 8960 3563 8959 3556 8948 3555 8948
      3555 8947 3547 8947 3540 8954 3538 8963
      3531 8964 3539 8986 3564 8970 3563 8966
      3565 8965 3565 8963
TIME...MOT...LOC 2353Z 217DEG 22KT 3546 8965 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:56 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 15, 2:56 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
256 PM CDT FRI JUL 15 2016

.DISCUSSION...

Skies are partly cloudy across much of the forecast area with
temperatures from the mid 80s to lower 90s. Some thunderstorm
activity was over portions of northeast Arkansas and also over
portions of north-central Mississippi. A weak cold front extended
from northeast Ohio through southern Missouri and into eastern
Colorado. The front will drop south into the forecast area later
tonight with additional thunderstorm development possible.
Temperatures will remain on the warm side with lows Saturday
morning in the low to mid 70s.

The front will stall out briefly over the region Saturday morning and
then start to lift back north as a warm front by Saturday
afternoon. This will mean that there will be a chance of
thunderstorms during the day on Saturday. Temperatures will be
quite warm on Saturday with highs in the lower 90s. The warm front
should be north of the region by Saturday evening so dry weather
is expected.

By Sunday, an upper level ridge will start to build into the
region. This will mean more dry weather with temperatures warming
some with highs in the low to mid 90s. More dry and hot weather is
expected through Monday as well with heat index values exceeding
100 in many locations.

Upper level disturbances will drop through Missouri and into the
forecast area on Tuesday and Wednesday bringing a chance of
thunderstorms each day. Temperatures will remain rather hot with
highs in the low to mid 90s. Dry weather returns for Thursday and
next Friday as the upper level ridge remains in control.

ARS

&&

.AVIATION...18Z TAF cycle

VFR conditions expected to prevail except in thunderstorms.
Thunderstorms look most likely between 00 and 06z as a complex of
storms develops and shifts across Arkansas and shifts across the
Midsouth. Brief periods of MVFR or IFR vis due to heavy rain and
locally gusty wind is possible. Light winds anticipated through
the period. Patchy fog may occur late tonight at MKL AND TUP.

30

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 15, 9:08 AM CDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
908 AM CDT FRI JUL 15 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-161615-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
908 AM CDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS ACROSS THE MID
SOUTH TODAY. THE STRONGEST STORMS WILL BE CAPABLE OF LOCALIZED
DAMAGING WIND GUSTS...HEAVY RAINFALL WITH LOCALIZED
FLOODING...SMALL HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING.
THE GREATEST RISK OF ISOLATED SEVERE THUNDERSTORMS WILL BE THIS
AFTERNOON INTO EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DANGEROUS HEAT IS EXPECTED TO DEVELOP LATE IN THE WEEKEND AND
PERSIST THROUGH EARLY NEXT WEEK. HEAT INDEX VALUES MAY EXCEED 105
DEGREES DURING THIS TIME PERIOD AND HEAT ADVISORIES MAY BECOME
NECESSARY FOR LARGE PORTIONS OF THE MID SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY ISOLATED WIND DAMAGE OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE.

In the hours before

Local storm report, Jul 15, 5:18 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
518 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     8 SE MIDTOWN MEMPHIS    35.95N 89.33W
07/15/2016                   DYER               TN   PUBLIC

            MULTIPLE TREES DOWN NEAR INTERSECTION OF WINCHESTER AND
            PERKINS. TIME IS RADAR ESTIMATED.

&&

AJC
Local storm report, Jul 15, 5:22 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
522 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     8 SE MIDTOWN MEMPHIS    35.05N 89.88W
07/15/2016                   SHELBY             TN   PUBLIC

            MULTIPLE TREES DOWN NEAR INTERSECTION OF WINCHESTER AND
            PERKINS. TIME IS RADAR ESTIMATED.

&&

AJC
Local storm report, Jul 15, 5:25 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
525 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             6 ESE MIDTOWN MEMPHIS   35.10N 89.89W
07/15/2016  E0.88 INCH       SHELBY             TN   PUBLIC

            NICKEL SIZE HAIL REPORTED AT APPLE TREE CENTER ON MOUNT
            MORIAH.

&&

AJC
Special weather statement, Jul 15, 5:33 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
533 PM CDT FRI JUL 15 2016

ARZ028-TNZ048-049-152315-
MISSISSIPPI AR-TIPTON TN-LAUDERDALE TN-
533 PM CDT FRI JUL 15 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...

SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN TIPTON COUNTY IN WESTERN TENNESSEE...
SOUTHWESTERN LAUDERDALE COUNTY IN WESTERN TENNESSEE...

AT 533 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR WILSON

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTH CENTRAL MISSISSIPPI...NORTHWESTERN TIPTON AND
SOUTHWESTERN LAUDERDALE COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3560 9013 3573 8998 3563 8975 3544 8997
TIME...MOT...LOC 2233Z 313DEG 7KT 3562 9000
Local storm report, Jul 15, 5:38 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
538 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND DMG     ROSELAND                35.85N 90.10W
07/15/2016                   MISSISSIPPI        AR   TRAINED SPOTTER

            A FEW TREE LIMBS GREATER THAN 6 INCHES DOWN ON HIGHWAY 18
            IN ROSELAND.

&&

AJC
Special weather statement, Jul 15, 6:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
613 PM CDT FRI JUL 15 2016

ARZ028-TNZ048-050-051-160000-
MISSISSIPPI AR-LAUDERDALE TN-HAYWOOD TN-CROCKETT TN-
613 PM CDT FRI JUL 15 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 700 PM CDT FOR...

NORTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
LAUDERDALE COUNTY IN WESTERN TENNESSEE...
NORTHWESTERN HAYWOOD COUNTY IN WESTERN TENNESSEE...
WEST CENTRAL CROCKETT COUNTY IN WESTERN TENNESSEE...

AT 613 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR ASHPORT...OR 9
MILES NORTHEAST OF FORT PILLOW STATE PARK

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN MISSISSIPPI...LAUDERDALE...NORTHWESTERN
HAYWOOD AND WEST CENTRAL CROCKETT COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3588 8934 3589 8929 3558 8929 3561 8957
      3563 8959 3563 8960 3565 8962 3565 8965
      3563 8966 3564 8969 3564 8973 3565 8973
      3565 8975 3564 8978 3565 8990 3588 8982
      3593 8939
TIME...MOT...LOC 2313Z 264DEG 22KT 3574 8973

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:16 AM CDTDense Fog AdvisoryMEGBenton, Carroll, Chester, Crockett, Decatur, Gibson and 8 more104 min
Jul 15, 4:39 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby51 min
Jul 15, 5:01 PM CDTFlash Flood WarningMEGShelby119 min
Jul 15, 5:33 PM CDTSpecial Weather StatementMEGTipton42 min
Jul 15, 5:39 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton51 min
Jul 15, 5:54 PM CDTSevere Thunderstorm WarningMEGLauderdale20 min
Jul 15, 5:58 PM CDTFlash Flood WarningMEGLauderdale, Tipton3 hr
Jul 15, 6:13 PM CDTSpecial Weather StatementMEGLauderdale47 min
Jul 15, 6:38 PM CDTSpecial Weather StatementMEGHenry52 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.